Afraid of Haldol and Dilaudid- help

My dad was told he was going to pass in 48 hours. they have him on dilaudid for pain and haldol for nausea and ativan and prenosone (steroid) plus 3 more i dont know.

I understand he needs dilaudid, but i'm more afraid of the haldol. I looked on line and it gives you irregular heartbeat (which he now has) and hiccups and blurred vision and is used for psycotics. It was given to him for nausea and to make him sleep.
Yesterday he was trying to push it away. He asked for a new doctor 4-5 times this week and asked for food after not eating for 14 days. he took 2 bites of soup and then a sip of buttermilk. He asked my mom why am i not getting better i am so sick. He took her hand and kissed her and told her he loved her. We all fell apart.
I've been reading on line that dilaudid and haldol have caused 2400 deaths. I'm beginning to think Hospice just wants to speed it all up. they just increased his dosage again. im freaking out. I want to find a doctor that will come to the house but i dont know if there are any.

I'm really scared of this haldol. does anyone know anything about it? They said they only reason he is alive is because he is such a fighter. With every chemo and drugs he has been on he should not be here.
Trying to figure it all out. If you know please let me know.

Report post

6 replies. Join the discussion

Dear Mom3x,
I cannot comment on Haldol, I have no experience with it. I do take Dilauded and have taken it as needed for over 10 months. It has saved my life because I would not have been able to survive the crushing pain otherwise. Dilauded does not ruin my wakefulness with bad side effects, it allows me to get ahold of my day and be somewhat productive. Without the dilauded I am in bed with two heating pads, in pain. With Dilauded I am running a company, a household and providing caregiving to my 88 y/o Mom.
I also take Ativan for anxiety and insomnia. I've tried a myriad of other drugs, all with imposing side effects that made my life stop. Dilauded and Ativan seem to give me some semblance of so-called normal back.
Hope this helps! Rose (Sharpie)

Report post

Haldol is the one that causes irregular heatbeats, hiccups, blood sugar increases (dads diabetic), and blurred vision. Not worried about the dilaudid and ativan or even prenisone just the haldol.

Report post

You are exactly right, Hospice does try to speed it up. If death is inevitable this person is in too much agony. The worse thing in the world is the feeling of thirst. Many tell you otherwise. Many tell you hunger in the dying process is also not felt. I say Bull to all of this. I saw it with my own eyes many, many times. If it was so easy why would we have to totally snow a patient to get through the dying process. Because it does cause discomfort. if your dad is really on his way out the door, I told you last time he needs to eat if he asks for food, if he can tolerate drinks going into his stomach, and not into his lungs then give him ice chips to suck on, give him a cool wet wash cloth to let him suck on. It is not an easy thing to sit and watch someone die. You have no idea how much this is killing me hearing it too.
I would have gotten your dad another doctor, and told them to listen to him. He has been asking for help and wants to live, and I know how this has been on you, I have been following your posts. I can not begin to tell you how sorry I am it has come to this. I don't know if he truly was at the end of the line here. I did not come over there to make an assessment of this man. I wish I could have done so..
If your dad needs a drink or a sip, this is what he is asking. I put my arm across my husbands face while washing his eyes with a warm washcloth, and with eyes closed still not talking, still not really moving. All of a sudden his entire head turned to me, and his lips were groping, as if he was looking to suckle on his mother for food. I knew then he was feeling thirst, not just because... but because it was an inborn instinct. Even when he could no longer speak for himself. Full of morphine, atropine and God knows what else at that time, he still could move his head to me and respond in a way that told me he was thirsty. We did not give him anything... Nothing!! Hospice had made it clear no food, no water, he will choke!! I could kick myself in my a--, now , many times for listening to them. I knew it was not right at the time. I have always known it was not right. Over all of the years I have been a nurse. I listened to the crazy doctors telling me that my dying patient needs to give up all food and fluids so he will die quicker. Yes this is what they do. To end suffering quicker.
I do beleive if he is at the end, he will not ask for anything any longer, he would be too far gone. But I don't believe for one minute anyone is too far gone who is still able to ask!
I am so sorry , I can not talk on this again. It is so upsetting to me, I can imagine how bad this is for you.
It is not you or your brothers, or your mothers faults.
It is the way of thinking of the medical community.
They are the ones at fault here none of you.
My blessngs, and deep deep sincere apology for not getting over to you somehow.
The years that I had been a nurse in ahospitrtal, and then in some of the prisons and also nursing home a little later, I determined my own way of thinking on death and dying. None of it fit with the teachings I had. This way of thinkingon my part was due to watchign patients, so many of them die.
Once consciousness is lost, then to me this is the active dying process, not thought of as the same for many caregivers, but this has been my observation.
I had been told many times let the person go, Give a smuch morphine as the person needs to end the suffering. this is fine and I ahve seen it writen to give every 3 minyutrs prn or as needed. And I can do that. As long a sthe person is actively dying. Maeaningto me, not sconcsience any moe. No longer talking. no lnger communication, eating dringking or any of that.
My reasoning is from hearing from people who starved themselves to almost death, and then gacvein, and did stop the hunger strike some 30 maybe 40 days later. thjese people had organ falilure and was shutting down may syusems. Btut he one thin in common they did say and that was the pain of it was excruiciating. so I can not beleive the mecial teams any longer for giving reports to us that this is a painless procedure. it is not.

Ice chips to him and what ever he asks for is what we really call comfort care, some oxygen to help him breathe easier, a little atropine to dry up secretions,so he will not be choking on his own sputem. This is not to deny a person a sip or some ice chips.
Many blesings and best wishes with god at your side,
From Sandy

Please call on me to be your advocate, at any time! Anyone of you!

Report post

We used haldol drops under dad's tongue the night he was passing. It was to settle him. After Dad began to fade, he was grinding his teeth in his sleep. Picture nails on a chalkboard. We cared for Dad until the end, hospice only came to visit. We called them during the night because of the teeth grinding. They had us place some haldol drops under dad's tongue to calm him and keep him from grinding his teeth. The haldol didn't speed anything up.

Did hospice give your family the "blue book"? It explains alot of how/why things happen etc.

Report post

Hi--I am sorry you are losing a loved one and also sorry that you don't feel you can talk to his caregivers. I have had wonderful wonderful experiences with 3 different Hospice teams (3 relatives in different places) and can't say enough about how important this end of life service was to our family.

I am also familar with Haldol as I am a psychiatric social worker. Haldol is an anti-psychotic and can sooth agitation, irrational thoughts, etc. I don't know what dose would be given to a dying person or what reason, but the dosage can be very high for an acutely psychotic person and I doubt very much if your loved one's dosage is high.

It is very important to communicate. Especially now. You want to look back with peace and comfort and your question suggests a sad misunderstanding.

Susan

Report post

So sorry for you going thru this. I too went thru this with my father, and also did not have great experience with Hospice.

Just spend time with your father and know that at this point, it is may be out of your control. I do however feel that if he is asking for food or water, give it.

Prayers are with you.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders